Skip to Content
Home > Wellness > Health Library > Bulimia: Misuse of Ipecac Syrup
Syrup of ipecac is a medicine that causes vomiting. Its purpose is to
empty the stomach after poisoning or drug overdose. It works by irritating the
stomach lining until a person vomits. Some people who have
bulimia nervosa use ipecac regularly to make
themselves vomit. If used too often, ipecac can cause:
If this product is abused or if too much of it is absorbed into the
body, it can cause serious heart problems, such as
atrial fibrillation, or
myocarditis, all of which can lead to death.
August 25, 2011
Adam Husney, MD, MD - Family Medicine & W. Stewart Agras, MD - Psychiatry
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.
You'll find Decision Points to help you answer questions about:
Get started learning more about your health!
Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
Genesis HealthCare System | 1-800-322-4762